Breast Cancer Expert Forum
Arimidex Long Term Side Effects
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Arimidex Long Term Side Effects

Last year I had 3 rounds of AC and then I had 2 rounds of Taxotere at which I was pulled off due to acquiring neuropathy.  At that time I started Arimidex in October last year.  I had difficulty walking with the neuropathy and then I started getting severe pain in my legs making it even more difficult to walk.  My legs feel like lead weights and it's hard to stand from a sitting position, climb stairs, get in and out of cars, and I walk like I am 75 years old when I am in my early 40's.  I stopped takin the medicine 10 days ago to see if it is the Arimidex causing this but I was wondering how long it would take to know.  A month?  2 months?  It can't be the neuropathy because I thought that is what is causing the nerve problem.  But each day is different.  One day I wake up and I can't hardly close my hands and then I can't walk very well and then the next day my hands work better.  I start my radiation in 2 weeks as I just had my surgery 3 weeks ago.  My Oncologist had said it was okay to go off the Arimidex for a short time to see if it is causing it.  I am grateful that I am alive but at the same time my quality of life is severely affected which is causing me to be depressed.  Any help would be greatly appreciated.
Related Discussions
Avatar_n_tn
Dear georgy97, Although generalized weakness and arthritis like pain can be an uncommon symptom of Arimidex, the severity of what you are experiencing would be really unexpected.  If your symptoms were related to the Arimidex the further away from it the more improvement you should see in your symptoms.  How long that that would take is hard to say - you'd want to be seeing progressive improvement.
8 Comments
Blank
Avatar_f_tn
Hi george - I really do not understand these bone pains you and I are having - sounds like Arimidex side effects, but my GP doesn't think so. In my case it could be due to osteoporosis through 30+ years of steroids for my Crohn's disease. I had blood tests last week , all normal, but had an x-ray today and radiologist thinks my left hip is crumbling and I may need a hip replacement - that I can deal with - bone mets, another problem that I don't want to address at this time. If you want to e-mail me, please do so at: ***@****
Blank
Avatar_n_tn
Hi Georgy!  Just had to comment!  I just talked with AstraZeneca's (makers of Arimidex) helpline concerning the very same symptoms you are describing.  In fact, I have seen numerous postings on various sites describing the joint pain, arthritis like symptoms that are frankly, debilitating for some!  I was told that approximately 30% in the clinical trial experienced musculoskeletal disorders which can be joint symptoms including arthritis, arthroses, and arthralgia.  And I thought it was all in my head.  Please discuss this with your oncologists, as AstraZeneca will be happy to send them a packet for healthcare providers outlining this very thing!
   I, too, am off the armidex for a month to see if there is an improvement in symptoms.  If there is not, my oncologist wants to rule out other possibilities, and we will discuss other alternatives.  Good luck!!
Blank
Avatar_f_tn
I, too, have been put on Arimidex and have been having very bad muscle and joint aches and pains.  I can just sit for so long and my legs feel like heavy weights.  When I get out of bed in the morning, it takes almost 30 minutes to move without the bad pain.  Maybe it's arthritis (I am 58) or maybe it's the extra 50 lbs. I've put on in the past few years.  Or, it just could be the Arimidex.  Two Advil help but I'd hate to get used to it and have to take more and more, so I try to limit it.
Blank
Avatar_n_tn
I have had severe symptoms with Arimidex similar to those posted here. Joint pain, inability to close my hands, stiffness, can't getout of a car, difficulty in walking, etc. Bextra, Celebrex, Tylenol do not help much. My quality of life is suffering so much that I an considering stopping Arimidex at some point. Those of you with similar problems, pleae email me with the results of your stopping Arimidex for a while. By the way, my doctors seem to think this is rare and don't quite know what to do. ***@****
Blank
Avatar_n_tn
I have been taking Arimidex for about 1 year. I have joint pain, can't close my hands, stiffness, carpal tunnel syndrome (CTS) and hot flashes.  I also tire easily.  I have had carpal tunnel syndrome surgery on both hands and trigger finger release surgery on my index and middle fingers on my left hand.   The CTS surgery resolved the CTS problem, the release surgery helped with the pain in my hand but I still can't close my hand entirely.  My fingers still are not correct.   For some reason, in the last few weeks my pain and stiffness has been better. (I have stopped eating refined sugar)  I do take Bextra which has always helped.  In January I was in real misery and stopped taking the Arimidex for around 6 weeks.  I couldn't really tell if things got better or not so I went back on it.  Our problems must somehow be related to Arimidex.  I have seen numerous doctors and been tested for everything.   Can't seem to find what is causing the problems.   This has been really troubling.   I am wondering if the reason I am getting along better is because my body has adjusted to the medicine.   I am so frustrasted as I am a golfer and I can't play because I can't gripe a golf club.  I am interested in hearing from women with similar problems.  You may contact me at ***@****
Blank
Avatar_n_tn
My mother, age 86, has been taking Arimidex for several months, following surgery and radiation for early-stage breast cancer in June-August 2003.  She has noticed that her arthritis is getting worse, affecting her ability to walk; sometimes she has to stop still for a several minutes because she cannot walk, even with a cane.  She has also experienced some rashes and anxiety.  She has had an artificial hip for 19 years, but medical tests show the hip is okay and there is no other disease affecting her bones and/or muscles.  I have wondered if the Arimidex is affecting her arthritis and ability to walk, and was interested to read all the comments about this subject. At 86, I wonder if a reduced quality of life is worth the benefits of the medication: it might be a good idea to go off the drug for a while and see what happens? She is afraid to visit me (a plane ride away) because of worry about walking. Any comments? Good wishes to everyone.
Blank
Avatar_n_tn
After taking arimidex for over a year, my knee pain is so bad it is hard to walk more than a short time and only on level ground. After going to a orthopedic surgeon for a diagnosis of their condition, I found out that their are no working parts left in them. There are sacks of liquid in them but nothing functional. Have you had patients having such bad problems from arimidex. There are the pain in other joints also that seems to be getting worse. I am 68 and feel like 98.

F Remington
***@****
Blank
Avatar_n_tn
A related discussion, Arimidex has caused my hip to degenerate was started.
Blank
Avatar_f_tn
A related discussion, Arimidex and joint/bone pain was started.
Blank
Avatar_n_tn
A related discussion, Long term effects of numb fingers was started.
Blank
Avatar_n_tn
A related discussion, Arimidex was started.
Blank
Avatar_n_tn
A related discussion, Joint Pain with Arimidex was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank